Alert archive / South Carolina / Flash Flood Warnings in 2005

Flash Flood Warning 19, NWS Charleston, SC

August 24, 2005Berkeley County, Charleston County, South Carolina

NWS Charleston, SC issued this flash flood warning at Aug 24, 2005, 3:01 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2005, 3:01 PM EDT (19:01 UTC)
Expired
Aug 24, 2005, 6:00 PM EDT
In force
3 hr
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Berkeley County, SC, Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 102 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 3:30 PM EDTFLASH FLOODNorth Charleston, SCHAWTHORNE TRAILER PARK OFF RIVERS AVE IS COMPLETELY FLOODED. CARS UNDERWATER. WATER LEVEL IS STILL RISING.
Aug 24, 3:39 PM EDTFLASH FLOODCharleston, SCCHARLESTON CITY POLICE REPORT MANY ROADS ARE FLOODED IN DOWNTOWN CHARLESTON. NUMEROUS CARS ARE STALLED OUT OR FLOODED BY HIGH WATER.
Aug 24, 3:42 PM EDTFLASH FLOODCharleston, SCSLAVE MARKET COMPLETELY FLOODED.
Aug 24, 3:42 PM EDTFLASH FLOODHanahan, SCSEVERAL ROADS ARE IMPASSIBLE. SOUTH CAROLINA D.O.T. IS PUTTING OUT HIGH WATER SIGNS.
Aug 24, 3:45 PM EDTFLASH FLOOD2 E Hanahan, SCTURKEY CREEK OUT OF ITS BANKS. CREEK WATER FLOODED PORTIONS OF BROOKSIDE DRIVE. PORTION MURRAY DRIVE AND YEAMANS HALL ROAD ALSO FLOODED. SEVERAL CARS FLOODED.
Aug 24, 4:55 PM EDTFLASH FLOODWest Ashley, SC8 INCHES OF WATER AT CORNER OF ELSIE AND LASALLE ST OFF OF WAPPOO RD. A FEW INCHES OF WATER IN A HOUSE AT THE CORNER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.0 hours before the alert went out and 1 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2322 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCHS 241902
FFWCHS
SCC015-019-242200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
301 PM EDT WED AUG 24 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA
  CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 600 PM EDT

* AT 300 PM EDT...RADAR INDICATED VERY HEAVY RAIN OCCURRING FROM  
  THUNDERSTORMS FROM NORTH CHARLESTON AND GOOSE CREEK TO DOWNTOWN 
  CHARLESTON. THE STORMS PRODUCING THE TORRENTIAL RAIN WERE
  DRIFTING SOUTHEAST AT 8 MPH.

* FLASH FLOODING IS EXPECTED IN AND AROUND...
  CHARLESTON AIRPORT AND HANAHAN...
  NORTH CHARLESTON...
  WANDO...
  WEST ASHLEY AND CAINHOY...
  DANIEL ISLAND...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY
FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3303 7994 3304 8012 3291 8007 3285 8017
      3263 8001 3286 7971

$$

24
4 follow-up statements
000 
WGUS72 KCHS 241942
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
340 PM EDT WED AUG 24 2005

SCC015-019-242200-
BERKELEY-CHARLESTON-
340 PM EDT WED AUG 24 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
BERKELEY AND CHARLESTON COUNTIES...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ACROSS THE 
CHARLESTON COUNTY. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
FROM WEST ASHLEY TO CHARLESTON...WEST TO JOHNS ISLAND. THE STORMS 
WITH EXCESSIVE RAIN WERE MOVING SOUTHWEST AT 5 MPH.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3289 7993 3292 8000 3291 8007 3285 8017
      3271 8017 3263 8001 3280 7979

$$

24
000 
WGUS72 KCHS 242013
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
413 PM EDT WED AUG 24 2005

SCC015-242021-
BERKELEY-
413 PM EDT WED AUG 24 2005

...THE FLASH FLOOD WARNING FOR BERKELEY COUNTY IS CANCELLED...

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3282 7996 3285 8002 3286 8008 3285 8017
      3271 8017 3263 8001 3274 7990

$$

SCC019-242200-
CHARLESTON-
413 PM EDT WED AUG 24 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
CHARLESTON COUNTY...

AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL FROM 5 MILES 
WEST OF FOLLY BEACH TO 7 MILES WEST OF RAVENEL...MOVING SOUTHWEST AT 
8 MPH.

FLOOD WATERS SHOULD CONTINUE TO SUBSIDE ACROSS THE CHARLESTON 
PENINSULA THROUGH 5 PM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY
FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3282 7996 3285 8002 3286 8008 3285 8017
      3271 8017 3263 8001 3274 7990

$$

24
000 
WGUS72 KCHS 242049
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
447 PM EDT WED AUG 24 2005

SCC019-242200-
CHARLESTON-
447 PM EDT WED AUG 24 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
CHARLESTON COUNTY...

AT 447 PM EDT...RADAR INDICATES THAT THE THUNDERSTORMS PRODUCING VERY
HEAVY RAIN WERE MOVING THROUGH EXTREME SOUTHWESTERN CHARLESTON 
COUNTY...JUST NORTH OF EDISTO BEACH.

THE PUBLIC REPORTED THAT STREETS WERE STILL FLOODED IN DOWNTOWN
CHARLESTON AT THIS HOUR...BUT FLOOD WATERS SHOULD GRADUALLY SUBSIDE.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3282 7996 3285 8002 3286 8008 3285 8017
      3271 8017 3263 8001 3274 7990

$$

24
000 
WGUS72 KCHS 242121
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
521 PM EDT WED AUG 24 2005

SCC019-242131-
CHARLESTON-
521 PM EDT WED AUG 24 2005

...THE FLASH FLOOD WARNING FOR CHARLESTON COUNTY IS CANCELLED...

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR THE LOCAL MEDIA FOR
ADDITIONAL SEVERE WEATHER INFORMATION. REPORT ANY FLOODING OR DAMAGE
CAUSED BY FLOODING TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
CHARLESTON.

LAT...LON 3282 7996 3285 8002 3286 8008 3285 8017
      3271 8017 3263 8001 3274 7990

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 10:15 AM EDT, 4 hours 46 minutes earlier.

Area forecast discussion, Aug 24, 10:15 AM EDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1015 AM EDT WED AUG 24 2005

.SHORT TERM /TODAY/...WEAK FRNTL BNDRY/ZONE ON OUR DOOR STEP WITH
SLIGHTLY COOLER/DRIER AIR TO THE N. THINK 50 POPS N TO 60S S LOOK
GOOD AS SYNOPTIC BNDRY INTERACTS WITH SEA BREEZE AND MORE HEATING TO
PRODUCE A BIT MORE COVERAGE ACROSS SE GA. MAX TEMPS FROM THE UPPER
80S N TO AROUND 90 S APPEAR ON TRACK WITH LGT WINDS THIS MORNING
BECOMING MORE ONSHORE THIS AFTN. WILL WATCH FOR SOME STRONG STORMS
AGAIN THIS AFTN WITH DECENT INSTABILITY WITH THE MAIN HAZARD LIKELY
BEING HEAVY RAINFALL AND MINOR FLOODING AS STORM MOTIONS REMAIN
WEAK ALONG WITH HIGH PWATS. UPDATE WILL MAINLY BE TO REMOVE MORNING
FOG WORDING.

&&

.MARINE...WEAK FRNTL BNDRY/ZONE APPROACHING THE NRN SC WATERS ATTM
WITH WINDS ALREADY BECOMING MORE WLY AT 41004. WEAK SYNOPTIC FLOW
ALONG WITH SEA BREEZE CIRCULATION TO ALLOW WINDS TO BECOME MORE E/NE
LATER THIS AFTN BUT REMAINING AOB 15 KT. SEAS 2-3 FT LOOK GOOD. NOT
MUCH CHANGE TO ONGOING FCST EXPECTED.

&&

.AVIATION...VSBYS SLOWLY IMPROVING AT THE TERMS THIS MORNING. GOOD
CHANCE OF SH/TSTMS THIS AFTN AND EVE WITH APPROACHING FRNTL BNDRY
AND SEA BREEZE SO TEMPO GROUPS IN CURRENT TAFS LOOK GOOD ATTM. WILL
CONTINUE TO MONITOR RADAR TRENDS AND AMEND AS NECESSARY.

&&

CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

RJB
Hazardous weather outlook, Aug 24, 5:00 AM EDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
500 AM EDT WED AUG 24 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-251000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL
JASPER-
500 AM EDT WED AUG 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL AFFECT THE AREA
TODAY. A FEW OF THESE STORMS WILL BECOME STRONG...WITH VERY HEAVY
RAINS...GUSTY WINDS AND FREQUENT LIGHTNING. DUE TO A SLOW MOVEMENT
TO THE STORMS...MINOR FLOODING IS POSSIBLE.

.RIVER FLOODING...MINOR FLOODING WILL CONTINUE ALONG THE SAVANNAH
RIVER AT CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
.RIVER FLOODING...MINOR FLOODING WILL CONTINUE ALONG THE SAVANNAH
RIVER AT CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

33

In the hours before

Special weather statement, Aug 24, 2:06 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
206 PM EDT WED AUG 24 2005

SCZ050-241900-
CHARLESTON-
206 PM EDT WED AUG 24 2005

...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 300 PM
EDT...

AT 206 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ACROSS CHARLESTON COUNTY FROM AROUND
AWENDAW SOUTH ALONG HIGHWAY 17 TOWARD CHANDLER. THESE STORMS WERE
NEARLY STATIONARY. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AREAS IN AND AROUND BUCK HALL...AWENDAW...WHITEHALL
TERRACE...PHILIP...DEWEES ISLAND...CHANDLER AND WILD DUNES THROUGH
300 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED. TORRENTIAL DOWNPOURS WILL ALSO CAUSE MINOR FLOODING
OF LOW LYING AREAS.

Nearby

Flash Flood Warnings in South Carolina, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.